Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 7, NWS Melbourne, FL

November 24, 2018Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Nov 24, 2018, 2:38 AM EST for Volusia County, Florida. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2018, 2:38 AM EST (07:38 UTC)
Expired
Nov 24, 2018, 10:00 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WHUS42 KMLB 240738
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
238 AM EST Sat Nov 24 2018

...VERY LARGE SWELLS ROLLING INTO THE CENTRAL FLORIDA ATLANTIC 
COAST THIS MORNING...

Data from NOAA buoy 41009 indicates very large northeast swells of
up to 15 feet have developed over the local Atlantic waters. These
very large swells will produce life threatening surf conditions
today.

FLZ047-054-059-064-141-147-250000-
/O.NEW.KMLB.SU.Y.0007.181124T0738Z-181124T1500Z/
/O.NEW.KMLB.RP.S.0039.181124T0738Z-181125T0000Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
238 AM EST Sat Nov 24 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM THIS MORNING...

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a High Surf
Advisory, which is in effect until 10 AM EST this morning. A High
Rip Current Risk has also been issued. This High Rip Current Risk
is in effect through this evening. 

* WAVES AND SURF...Very large ocean swells of 12 to 15 feet will
  produce large breaking waves of 7 to 10 feet. Numerous strong
  and dangerous Rip Currents will be present. The combination of
  swells and high astronomical tides will result in water runup to
  the dune line, along with beach erosion during the upcoming high
  tide.

* TIMING...Water runup to the dune line along with beach erosion 
  is likely during the upcoming high tide cycle centered around 
  830 AM. The threat for Rip Currents will be present all day, but
  be especially high during the outgoing tide this afternoon. 

* IMPACTS...Large swells could easily knock you down and make you
  more susceptible to becoming caught in the strong seaward pull
  of a Rip Current. Venturing into the surf is not recommended 
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 23, 9:01 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Nov 23, 9:01 PM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
901 PM EST Fri Nov 23 2018

.DISCUSSION...
Low level winds will quickly veer from the E/SE this evening to
the W/SW late tonight. Greatest coverage of showers and any
isolated storms will remain offshore and gradually shift farther
east after midnight as flow becomes more westerly. This will keep
dry conditions in place over the area into much of the night. An
approaching mid level S/W is currently generating a large area of
rain over the northern Gulf. As this feature shifts east, this
area of rainfall is expected to weaken, but models have been
hinting at some light precip in increasing mid level cloud deck
holding on as it shifts across central Florida into late tonight.
Have therefore introduced some slight rain chances, mainly for
northern portions of east central Florida for the predawn hours.
It will be another cool night with lows in the low 60s over much
of the area with surface winds becoming light and variable.

&&

.AVIATION...VFR conditions expected tonight into tomorrow. An
approaching mid level disturbance may generate isolated showers or
sprinkles across the area as it crosses central Florida late
tonight into Saturday morning. However this activity should remain
light with no significant impacts to cig/vis expected.

&&

.MARINE...Winds will continue to decrease to 10-15 knots into
tonight as they veer to the S/SW. However, a large swell
continues to impact the waters, with seas up to 7-9 feet
expected nearshore and up to 10-12 feet offshore. Will therefore
maintain SCA over the entire coastal waters for these hazardous
boating conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  77  63  81 /  20  20  20  10
MCO  62  80  64  82 /  20  20  10  10
MLB  62  81  66  81 /  20  20  10  20
VRB  63  82  65  81 /  10  20  10  20
LEE  63  78  64  82 /  20  20  20  10
SFB  62  80  64  83 /  20  20  10  10
ORL  63  80  65  82 /  20  20  10  10
FPR  61  82  63  82 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST Saturday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Weitlich/Volkmer
Hazardous weather outlook, Nov 23, 8:00 PM EST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
800 PM EST Fri Nov 23 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-241030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
800 PM EST Fri Nov 23 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
Southeast winds will veer to the southwest to west by sunrise as
high pressure retreats off the mid Atlantic coast and weak low
pressure moves toward the northeast Gulf of Mexico. Seas will
remain hazardous for small craft operators up to 6 to 8 feet
nearshore and 9 to 11 feet offshore.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Sea and surf conditions are expected to gradually improve over the
upcoming weekend as offshore flow develops; however, the threat
of rip currents will likely remain high.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Volkmer

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:38 AM ESTRip Current StatementMLBVolusia16 hr
Nov 24, 2:50 AM ESTSmall Craft Advisory for Hazardous SeasMLB19 hr

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.